Utah, 2010

Blizzard and Winter Storm in Utah, January 20 to 23, 2010

January 20 to 23, 2010 · NWS GJT · 5 events in 4 counties and zones

The third and strongest in a series of winter storms brought widespread snowfall across the mountains of eastern Utah and western Colorado, as well as rain and snow to the lower valleys. Strong south to southwest winds generated blizzard conditions over the southern mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The third and strongest in a series of winter storms brought widespread snowfall across the mountains of eastern Utah and western Colorado, as well as rain and snow to the lower valleys. Strong south to southwest winds generated blizzard conditions over the southern mountains. Lower elevations of southeast Utah experienced a mix of rain and snow on top of the earlier week's snowpack, which lead to some localized flooding problems near the town of Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 20, 11:54 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 20, 11:54 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1154 AM MST WED JAN 20 2010

.UPDATE...

UPDATED TO EXPIRE VALLEY ADVISORIES FOR SOUTHEAST UTAH. LOWER
ELEVATIONS DID NOT RECEIVE MUCH SNOWFALL AND SNOW HAS ENDED. ALSO
EXPIRED ADVISORY FOR THE PARADOX VALLEY WHERE ACCUMS JUST A LITTLE
OVER AN INCH AND NOW MELTING THOUGH LIGHT SNOW CONTINUED BUT SHOULD
END SOON.

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

THE SECOND IN A SERIES OF PACIFIC STORMS WILL PASS TODAY. SNOWFALL
BEGAN AROUND MIDNIGHT IN THE SAN JUAN MTNS AND SOUTHERN VALLEYS.
SNOW LEVELS ARE HOVERING AROUND 6000 FT IN THE WARM SECTOR OF THE
STORM. THE MID-LEVEL CIRCULATION IS MOVING THROUGH SE UTAH AT 3 AM
AND WILL PASS THROUGH WEST CENTRAL COLORADO BEFORE NOON. SOUTH WINDS
WILL VEER TO WEST IN WEAK COLD ADVECTION WITH TROUGH PASSAGE BRINGING
THE BEST FOR SNOWFALL TO THE CENTRAL ZONES. SNOWFALL WILL DIMINISH
FROM WEST TO EAST THROUGH THE AFTERNOON. FOG HAS PERSISTED IN THE
UINTA BASIN OVERNIGHT. BUT INCREASING CLOUDS AND DRAINAGE WINDS
HAVE RAISED VISIBILITIES...SO THE DENSE FOG ADVISORY WAS CANCELLED.

AFTER A LULL IN PRECIPITATION TONIGHT...THE SUBTROPICAL JET
NOSE BEGINS TO CURVE CYCLONICALLY INTO THE FOUR-CORNERS REGION.
PRECIPITABLE WATER AMOUNTS CLIMB TO 0.6 INCHES IN SOUTHEAST UTAH. A
STRONG WARM FRONT WORKS SOUTH TO NORTH ACROSS THE AREA LATE
THURSDAY WITH WIDESPREAD PRECIPITATION ALONG THAT FRONT. SNOW LEVELS
WILL RISE TO 7000-7500 FEET THROUGH THE DAY. SOUTH WINDS INCREASE
TO 50KTS OVER SE UTAH AND SPREAD INTO SW COLORADO IN THE EVENING.
WITH SUCH STRONG WINDS AND COPIOUS MOISTURE...ISSUED A BLIZZARD
WATCH FOR THURSDAY AFTERNOON INTO FRIDAY.

&&

.LONG TERM...FRIDAY THROUGH TUESDAY...

THE EXTENDED PERIOD SHOULD BEGIN WITH A CONTINUATION OF THE STRONG
WINDS AND WIDESPREAD PRECIPITATION CARRIED INTO THE AREA BY A
POWERFUL PACIFIC STORM. TIME-HEIGHT GRAPHICS OVER THE FOUR CORNERS
SHOWED A 160 KT JET MAXIMA FRIDAY MORNING. CONTINUING ALSO WILL
BE THE EXCELLENT DYNAMICS...MIXING AND PRECIPITATION OVER THE
AREA. THUS THE POTENTIAL FOR BLIZZARD LEVEL WINDS AND BLOWING SNOW
SHOULD CONTINUE THROUGH MUCH OF FRIDAY OVER THE HIGHER ELEVATIONS OF
SOUTHWEST CO AND SOUTHEAST UT. AS THE STORM MOVES THROUGH DURING THE
AFTERNOON AND EVENING...THE GRADIENT WILL BEGIN TO RELAX AND WINDS
WILL SHIFT TO WEST THEN NORTHWEST. HAVE JUICED UP THE WIND AND GUST
SPEEDS AND INCREASED POPS AND SNOW ACCUMULATIONS.

SATURDAY AND SUNDAY...NORTH TO NORTHWEST FLOW CONTINUES OVER THE
FORECAST AREA WITH STRONGEST WINDS ALONG THE CONTINENTAL DIVIDE OF
CENTRAL AND NORTHERN CO. BOTH DAYS WILL BE COOLER WITH SNOWFALL
FAVORING NORTH-FACING SLOPES...MAINLY OVER WESTERN CO. THE SNOWFALL
SHOULD GRADUALLY DIMINISH SUNDAY.

MONDAY AND TUESDAY...A SHORTWAVE RIDGE WILL PROVIDE A SHORT RESPITE
FROM THE SNOWY WEATHER MONDAY...THEN THE NEXT TROUGH WILL MOVE INTO
THE GREAT BASIN FROM THE PACIFIC NW ON TUESDAY. IT SHOULD BEGIN
SPREADING CLOUDS AND PRECIPITATION ACROSS THE FORECAST AREA BY
TUESDAY AFTERNOON.

&&

.AVIATION...

CEILING AND VISIBILITY WILL LOWER TO MVFR ACROSS THE AREA TODAY WITH
WIDESPREAD IFR CONDITIONS OVER ALL THE MOUNTAINS. THIS EVENING WILL
BRING SLOW IMPROVEMENT FROM SW TO NE AS A STORM SYSTEM MOVES EAST OF
THE AREA. SNOWFALL WILL SHIFT TO FAVOR NORTHWEST FACING SLOPES
TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ003-
       009-017-018-021>023.
     WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR COZ019.
     BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
       FOR COZ018-019.

UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR UTZ025.
     WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR UTZ028.
     BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
       FOR UTZ028.

UPDATE.......NL
SHORT TERM...JOE
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Jan 20, 6:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
651 AM MST WED JAN 20 2010

COZ001>014-017>023-UTZ022>025-027>029-211400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
651 AM MST WED JAN 20 2010

...STORMY WEATHER PATTERN TO CONTINUE THROUGH THE WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR THE SOUTHERN AND CENTRAL ZONES...SNOW WILL SPREAD FROM SOUTHWEST
TO NORTHEAST THIS MORNING AS FAR NORTH AS THE INTERSTATE-70
CORRIDOR AND SURROUNDING MOUNTAINS. THE HEAVIEST SNOWFALL WILL OCCUR
ON THE SOUTHWEST-FACING SLOPES OF THE SAN JUAN AND ABAJO MOUNTAINS
THIS MORNING. SNOW FALL WILL DIMINISH FROM WEST TO EAST THROUGH THE
AFTERNOON AND EARLY EVENING.

FOR THE LATEST STORM UPDATES...VISIT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WINTER WEATHER CONDITIONS WILL CONTINUE ACROSS THE AREA...
AND SNOW AND STRONG WINDS WILL IMPACT ALL ROADS...ESPECIALLY THE
HIGH MOUNTAIN PASSES. SNOWFALL WILL CONTINUE AND WINDS WILL INCREASE
THURSDAY THROUGH FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE
AREA. THE POTENTIAL EXISTS FOR BLIZZARD CONDITIONS OVER THE MOUNTAINS
OF SOUTHWEST COLORADO AND SOUTHEAST UTAH THURSDAY AFTERNOON THROUGH
FRIDAY.

SOME LOWER VALLEYS IN SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL BE
WARM ENOUGH FOR RAIN DURING THE DAY THURSDAY AND FRIDAY.

AREAS OF SNOWFALL WILL SLOWLY DECREASE SUNDAY AND MONDAY OVER CENTRAL
AND NORTHWEST COLORADO.

ANOTHER STORM WILL BRING AN INCREASE IN WINTER WEATHER TUESDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION.

TGJT

In the hours before

Local storm report, Jan 20, 8:29 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
829 AM MST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0828 AM     SNOW             COAL BANK PASS          37.70N 107.78W
01/20/2010  M8.5 INCH        SAN JUAN           CO   AVALANCHE FCSTR

            WATER EQUIVALENT 0.55 INCHES.

&&

EVENT NUMBER GJT1000037

MCS
Local storm report, Jan 20, 8:34 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
834 AM MST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0833 AM     SNOW             TELLURIDE               37.94N 107.81W
01/20/2010  M3.5 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

            REPORT FROM TELLURIDE SKI PATROL.

&&

EVENT NUMBER GJT1000038

MCS
Local storm report, Jan 20, 9:34 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
934 AM MST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             RED MTN                 37.90N 107.70W
01/20/2010  M8.3 INCH        OURAY              CO   AVALANCHE FCSTR

            37 HOUR STORM TOTAL AT SWAMP ANGEL NEAR RED MTN
            PASS...0.71 WATER EQUIVALENT.

&&

EVENT NUMBER GJT1000039

DLC
Local storm report, Jan 20, 11:08 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 AM MST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             18 NNE DURANGO          37.53N 107.74W
01/20/2010  M12.5 INCH       LA PLATA           CO   AVALANCHE FCSTR

            LAKE HAVILAND 24 HR SNOWFALL

&&

EVENT NUMBER GJT1000040

DLC
Local storm report, Jan 20, 11:18 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1118 AM MST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             MANCOS                  37.35N 108.29W
01/20/2010  E3.0 INCH        MONTEZUMA          CO   EMERGENCY MNGR

            OVERNIGHT SNOWFALL OF ABOUT 3 INCHES IN THE MANCOS
            VALLEY AND THE DOLORES RIVER VALLEY.

&&

EVENT NUMBER GJT1000041

PRINGLE
Local storm report, Jan 20, 11:20 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 AM MST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             THOMPSON SPRINGS        38.97N 109.72W
01/20/2010  M3.0 INCH        GRAND              UT   TRAINED SPOTTER

            24 HR SNOWFALL

&&

EVENT NUMBER GJT1000042

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 blizzard, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
January 20, 2:00 PM MST to January 23, 4:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 18 inches occurred above the 8,000 foot level. Wind gusts up to 50 mph generated localized blizzard conditions.

Winter Storm, Tavaputs Plateau

When
January 21, 2:00 AM MST to January 22, 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Heavy snowfall of around 12 inches occurred. Wind gusts up to 50 mph produced widespread blowing and drifting snow.

Blizzard, La Sal & Abajo Mountains

When
January 21, 4:00 AM MST to January 22, 10:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Wind gusts up to 40 mph with localized gusts up to 55 mph produced widespread blizzard conditions. Snow drifts of up to 10 feet deep were reported in some areas. The adverse weather conditions caused the closure of highway 191 from Monticello to Peter's Hill. Several schools and businesses were also closed during this storm.

Winter Weather, Southeast Utah

When
January 22, 5:00 AM MST to 6:00 PM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of about 3 to 6 inches occurred above the 5,000 foot level. Locally higher amounts included 10 inches in Blanding and 8 inches in the Valley of the Gods area. Adverse weather conditions caused school and business closures across San Juan County. Lower elevations below 5,000 feet experienced a mix of rain and snow with this storm, which fell on top of the week's previous snowfall. This caused some localized flooding of lower lying buildings and leaking roofs in and around the town of Bluff.

Winter Storm, La Sal & Abajo Mountains

When
January 22, 10:00 AM MST to January 23, 9:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 36 inches occurred, with locally higher amounts of up to 43 inches measured at the Camp Jackson SNOTEL site. The weight of the heavy snow, along with the week's earlier snowfall, caused the collapse of several garage and shed roofs. Widespread blizzard conditions occurred throughout the first several hours of the storm, and thereafter, wind gusts up to 40 mph continued to produce areas of blowing and drifting snow. The adverse weather caused school and business closures across San Juan county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209985, 209984, 209993, 209986, 209995.